Skip to content
My WebMD Sign In, Sign Up
Priapism
avatar
gmac123 posted:

I had inguinal hernia surgery 6 months ago and have recently started experiencing priapism. The erection starts about half an hour after I've gone to bed so there seems to be a correlation to laying horizontally. It will continue on and off throughout the night, at times lasting for several hours. Sometimes I can get relief if I lay on my back, but generally I can't seem to control it. It's not painful but I am concerned about the length of time of the erection ie. blood clotting possibilities and general deterioration of sensitivity in the penis. Is this a serious issue that needs immediate attention? I'm trying to set up an appointment with an urologist, but it takes time.
Reply
 
avatar
Eugenio311 responded:
What you describe is not priapism and probably has nothing to do with your surgery. Its probably totally normal, and a sign that you're healthy.

Healthy men have erections off and on all night, and it might seem to be prolonged because it's hard every time you wake up. The dreaded "4-hour erection" that you hear about on TV ads is a way the pharmaceutical companies cover their rear ends from potential law suits. There are however some prescribed medications and medical conditions (notably, sickle cell) associated with prolonged erections. You should be aware of side effects of any medication that you're taking.
 
avatar
gmac123 replied to Eugenio311's response:
Thanks for the response, but yes i am aware of the normal cycling that takes place during the course of an evening. In this case I could just be lying on my right side for half an hour and the symptom occurs. This is definitely not normal, so we'll see what the urologist can determine.
 
avatar
annonymous68 replied to Eugenio311's response:
Hi Eugenio311, how about this,

In 2001 I broke my neck, I'm not paralyzed or anything thank God, but since that has happened of of course suffered spinal cord damage. Now I also have a bulging disk between C5 & C6, that is pressing on my spinal cord just a bit.
But anyway since this has happened I get erections for no reason at all and last hours long (much longer then 4hrs) and is very painful at times, I have tried many medications my Dr. has given me and even had blood extracted out of my penis but then comes back like 20 minutes later.
My Dr said it is most likely cause by damage to the autonotical I think he said, nervous system (spinal cord damage) And said it is indeed a type of Priapism.

My question is have you ever heard of some other treatment for this? Cause I am he to tell you all these damn "give you erection pills" commercials really piss me off cause I would just love to not have an erection..

I have been to many urologist etc. and they as I mentioned tried the meds and all, so if you do please tell me..

Thanks
 
avatar
annonymous68 replied to annonymous68's response:
Autonomic nervous system not autonitical sorry
 
avatar
Eugenio311 replied to annonymous68's response:
I'm not sure what sorts of medications the urologists were trying with you. I've heard of success with managing priapism that resulted from spinal cord injury or neurological diseases with a medication called Baclofen, and a guy can still have a normal sex life.

Involuntary, non-sexual, prolonged erections are more of a neurological problem than a urological problem, so if I were you, I'd seek a neurologist.

Baclofen can be taken as an oral medication, but in some cases is administered intrathecally, which is where a surgeon implants a little pump under the skin of your abdomen, and you control the release of the medication into your spinal cord. Hope this info helps! ---Eugenio
 
avatar
jayman1983 replied to Eugenio311's response:
So is has anyone taken baCLOFEN and what else works for priapism????????????? I have been suffering from priapism for almost two years now and it is really taking its toll on my life. I have tried everything and need to find something soon
 
avatar
rakko responded:
I am currently going through the same experience - 2 years after my hernia repair. I relate it to neurological problems, though. My priapism occurs only in sleep. If I am awake and lie horizontally, everything remains normal. The priapism occurs after I fall asleep and lasts until I wake up because I feel bothered. After 15 min.of being awake the erection disappears. When I fall asleep again, the same cycle begins. Practically every night. I did not have this problem before the operation. If I would not wake up, the erection could last for many hours. But I wake up typically a couple of times in the night, and the erection typically remains below 4 hours. Nonetheless, I am worried. It's no fun either.
Gmac123, could you let me know how your story ended? Did you find a remedy, or did the priapism subdue eventually? Has it affected your libido?
Much obliged.
 
avatar
gmac123 replied to rakko's response:
I eventually saw the urologist, and had a CT Scan, but they couldn't determine the cause of the priapism. I am still having the same issues, which is really frustrating. It seems more prevalent when I sleep on my right side, so I try and sleep more on my left. It seems like the hernia repair is pushing on some key blood flow areas, but only when I'm asleep meaning the muscles have relaxed enough to allow this 'shift" to occur. Everything else is working fine, although I recently found out I have some small kidney stones, more like gravel, which gives me discomfort at times, but they are so small it's hard to tell when they pass.
I did go back to the Sholdice clinic where I had the hernia repaired and they claimed they had never heard of similar side effects. I somehow find that strange, but they are one trick ponies anyway so I don't expect any diagnostics from them. What could they do anyway?
 
avatar
gmac123 replied to gmac123's response:
Rakko,

Do you have any other health issues? I also have IBS like symptoms after I had a bout of food poisoning several years ago. I wonder if there might be a connection between the lower bowel possibly interfering with blood flow to the penis once you fall asleep?
 
avatar
gmac123 replied to rakko's response:
Do you have any other health issues? I also have IBS like symptoms after I had a bout of food poisoning several years ago. I wonder if there might be a connection between the lower bowel possibly interfering with blood flow to the penis once you fall asleep?


Helpful Tips

The real worry with EDExpert
Most men just want to know what can be done to bring back great erections. So often men ask whether they should take a pill , which one or ... More
Was this Helpful?
108 of 148 found this helpful

Expert Blog

The Male Room - Sheldon Marks, MD

Dr. Sheldon Marks shares advice and information on men's health issues, from prostate problems to hair loss, as well as fitness and nutrition...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.